Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 1:19 AM CDT for Campbell County, Dewey County, Walworth County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 1:19 AM CDT (06:19 UTC)
- Expired
- Aug 10, 2016, 2:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Dewey County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:30 AM CDT | TSTM WND GST 60 | Selby, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WUUS53 KABR 100619
SVRABR
SDC021-041-129-100700-
/O.NEW.KABR.SV.W.0201.160810T0619Z-160810T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
119 AM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 200 AM CDT/100 AM MDT/
* AT 119 AM CDT/1219 AM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
NEW EVERETS RESORT...OR 10 MILES WEST OF SELBY...MOVING EAST AT 35
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SELBY AROUND 135 AM CDT.
LAKE HIDDENWOOD REC AREA AROUND 140 AM CDT.
JAVA AROUND 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4529 10036 4551 10030 4563 10030 4572 9974
4557 9972 4534 9972
TIME...MOT...LOC 0619Z 259DEG 32KT 4546 10024
HAIL...1.00IN
WIND...70MPH
$$
LUECK1 follow-up statement
804
WWUS53 KABR 100638
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
138 AM CDT WED AUG 10 2016
SDC041-100647-
/O.CAN.KABR.SV.W.0201.000000T0000Z-160810T0700Z/
DEWEY SD-
138 AM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEWEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4531 10014 4552 10010 4566 10011 4572 9974
4557 9972 4534 9972
TIME...MOT...LOC 0637Z 257DEG 45KT 4551 9992
$$
SDC021-129-100700-
/O.CON.KABR.SV.W.0201.000000T0000Z-160810T0700Z/
CAMPBELL SD-WALWORTH SD-
138 AM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN CAMPBELL AND EASTERN WALWORTH COUNTIES...
AT 137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JAVA...OR NEAR
SELBY...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN CAMPBELL AND EASTERN WALWORTH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4531 10014 4552 10010 4566 10011 4572 9974
4557 9972 4534 9972
TIME...MOT...LOC 0637Z 257DEG 45KT 4551 9992
HAIL...1.00IN
WIND...70MPH
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:39 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 10, 12:39 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1239 AM CDT WED AUG 10 2016
.UPDATE...
Issued at 922 PM CDT TUE AUG 9 2016
A few storms have developed this evening over north central sd
with many more moving in from northwest sd. Still expect good
coverage of storms through the night along with severe weather
possible. Updated forecast.
UPDATE Issued at 703 PM CDT TUE AUG 9 2016
Adjusted pops and added severe mention through the night across
the cwa.
00z aviation discussion updated below.
&&
.SHORT TERM...(This Evening through Thursday Night)
Issued at 308 PM CDT TUE AUG 9 2016
The unsettled pattern will continue across the area for the next
couple of days. A warm front will be the focus for shower and
thunderstorm activity tonight, with storms expected to develop west
of the CWA by early evening, then spread eastward through the
overnight hours. Deep and low level shear are fairly impressive
along and north of the front, and in association with a 35 to 45
knot low level jet and cape values between 1500-2500 j/kg, should be
enough to result in some of the storms becoming severe, with gusty
winds and large hail being the main threats. The precipitation will
push out of the region early Wednesday morning, then look for
conditions to reset during the day before a cold front approaches
and becomes the focus for thunderstorm development again Wednesday
night into Thursday morning. Deep layer and low level shear are not
as impressive during this time, nor are most unstable cape values.
There will still be a decent low level jet in place, and in
conjunction with the cold front moving through, cannot rule out
another chance for severe weather. Conditions finally begin to quiet
down Thursday night as high pressure moves in behind the exiting
storm system.
Strong WAA will be in place on Wednesday, with highs mainly in the
90s, with a few low 100s possible. Abundant moisture (dewpoints in
the upper 60s to mid 70s) will result in muggy conditions, with
portions of the CWA likely seeing heat indices above 100 degrees.
Therefore, have issued a heat advisory for the part of the CWA where
that is most likely to happen. Slightly cooler air moves back in on
Thursday with highs back down in the 80s.
.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT TUE AUG 9 2016
The 500MB weather map will look like this to start out 12Z
Friday, a high amplitude ridge will be across the west coast up
through British Columbia and a trough will still be across much of
the rest of the nation. The main low will be across southern
Manitoba at 12Z Friday, and slowly shift east across Manitoba on on
Saturday. At the surface the cwa will be in between systems, with
the initial cold front well to our southeast, across southeastern
IA. 850MB temps will still be 16-20C with CAA on north-northwest
winds. 70s will return over eastern SD and west central MN Saturday
as the CAA continues and high pressure builds in at the surface.
Expect the surface high to be directly overhead from roughly 18Z
Saturday to 18Z Sunday.
The 500MB Pacific ridge will build in whole heartedly Sunday. At the
same time, the exiting sfc high will bring a slow return of
southerly winds during the day. The main result will be the slow
rise in temperatures for the start of the next work week, with highs
back above normal, into the mid 90s southwest to mid 80s northeast.
Low pressure over eastern MT and WY Monday afternoon will stretch
from southwestern SD to northeastern ND by daybreak Tuesday. The
main question limiting shower/thunderstorm potential will be limited
moisture during the day Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1238 AM CDT WED AUG 10 2016
+TSRA near KMBG will continue east and could eventually impact
KABR/KATY, with the risk for additional storms forming in this
environment, even as far south at KPIR. Storms will diminish in
coverage and intensity as the morning progresses.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM
MDT/ this evening for SDZ006-010-016>018-033>037-045-048-051.
MN...NONE.
&&
UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...ConnellyHazardous weather outlook, Aug 9, 4:00 AM CDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CDT TUE AUG 9 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA. CONNELLY
In the hours before
Local storm report, Aug 10, 12:19 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
08/09/2016 M64 MPH CORSON SD MESONET
TIME ESTIMATED.
&&
MCLocal storm report, Aug 10, 12:20 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 1 SSE MAHTO 45.74N 100.66W
08/09/2016 M71 MPH CORSON SD MESONET
.
&&
MCLocal storm report, Aug 10, 12:25 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST MOBRIDGE 45.54N 100.44W
08/10/2016 E65 MPH WALWORTH SD TRAINED SPOTTER
.
&&
MCLocal storm report, Aug 10, 12:45 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND GST 1 ENE MOBRIDGE 45.55N 100.41W
08/10/2016 M54 MPH WALWORTH SD ASOS
ASOS STATION MOBRIDGE MUNICIPAL AIRPORT
/MBG/.
&&
MCLocal storm report, Aug 10, 12:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1249 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 3 SSE MCINTOSH 45.88N 101.33W
08/09/2016 CORSON SD LAW ENFORCEMENT
MANY POWER POLES DOWN FROM MCINTOSH AND FOR
SEVERAL MILES SOUTH ON HIGHWAY 65. A QUONSET
WAS BLOWN ACROSS HIGHWAY 65. TIME ESTIMATED
VIA RADAR.
&&
SRFLocal storm report, Aug 10, 1:17 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
117 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 5 NW LONG LAKE 45.91N 99.28W
08/10/2016 M1.50 INCH MCPHERSON SD PUBLIC
TIME ESTIMATED. VIA SOCIAL MEDIA.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:35 PM CDT | Special Weather Statement | ABR | Campbell | 25 min |
| Aug 9, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Aug 9, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 44 min |
| Aug 9, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Aug 9, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 52 min |
| Aug 9, 11:09 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 51 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Aug 9, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Aug 9, 11:54 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 41 min |
| Aug 10, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Aug 10, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 43 min |
| Aug 10, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 42 min |
| Aug 10, 12:53 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 67 min |
| Aug 10, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 56 min |
| Aug 10, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 40 min |
| Aug 10, 2:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 40 min |
| Aug 10, 2:18 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts, Spink | 57 min |
| Aug 10, 2:27 AM CDT | Areal Flood Warning | ABR | Campbell, McPherson | 6 hr |
| Aug 10, 2:40 AM CDT | Tornado Warning | ABR | Marshall, Roberts | 35 min |
| Aug 10, 3:00 AM CDT | Special Weather Statement | ABR | McPherson | 30 min |
| Aug 10, 3:06 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 54 min |
| Aug 10, 3:33 AM CDT | Special Weather Statement | ABR | McPherson | 42 min |
| Aug 10, 4:02 AM CDT | Special Weather Statement | ABR | Brown | 28 min |
| Aug 10, 3:50 PM CDT | Severe Thunderstorm Warning | ABR | Day | 40 min |
| Aug 10, 4:03 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 42 min |
| Aug 10, 4:27 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 48 min |
| Aug 10, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 42 min |
| Aug 10, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 46 min |
| Aug 10, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 38 min |
| Aug 10, 5:15 PM CDT | Special Weather Statement | ABR | Walworth | 45 min |
| Aug 10, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 11 min |
| Aug 10, 5:37 PM CDT | Flash Flood Warning | ABR | Day | 6 hr |
| Aug 10, 5:44 PM CDT | Special Weather Statement | ABR | Jones | 46 min |
| Aug 10, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 32 min |
| Aug 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 22 min |
| Aug 10, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 45 min |
| Aug 10, 6:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 42 min |
| Aug 10, 6:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 45 min |
| Aug 10, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 17 min |
| Aug 10, 6:39 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 37 min |
| Aug 10, 6:49 PM CDT | Special Weather Statement | ABR | Campbell | 41 min |
| Aug 10, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.